Lightning, Lawrence
- When
- July 15, 11:00 AM MST to July 17, 2:30 PM MST
- Where
- Lawrence County, 5 mi SW of Spearfish
- Reported by
- STORM CHASER
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
A forest fire was reported at 1 pm MDT July 17, on the south slope of Crow Peak southwest of Spearfish. The fire is believed to be ignited by lightning, however the last thunderstorm over the area occurred around 11 am July 15.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A forest fire was reported at 1 pm MDT July 17, on the south slope of Crow Peak southwest of Spearfish. The fire is believed to be ignited by lightning, however the last thunderstorm over the area occurred around 11 am July 15. U.S. Forest Service spokesman indicated the fire likely smoldered for a couple of days. The fire burned about 3 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 15, 8:20 AM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 920 AM MDT SUN JUL 15 2001 HAVE UPDATED ZONES TO PUSH TSTMS INTO EARLY AFT ACRS WRN SD AND TO TWEEK TEMPS IN A FEW PLACE. OTHERWISE...NO CHANGES. .UNR...NONE.
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-151945- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1040 AM MDT SUN JUL 15 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE REGION. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH. .DISCUSSION...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. THIS TROUGH WILL COMBINE WITH ABUNDANT MOISTURE AND AN UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON.&..ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE CZEPYHA
The Rapid City radar (KUDX), 81 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260925.